Volume 9, issue 1 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Circular thin position for knots in $S^3$

Fabiola Manjarrez-Gutiérrez

Algebraic & Geometric Topology 9 (2009) 429–454
Abstract

A regular circle-valued Morse function on the knot complement CK = S3 K is a function f : CK S1 which separates critical points and which behaves nicely in a neighborhood of the knot. Such a function induces a handle decomposition on the knot exterior E(K) = S3 N(K), with the property that every regular level surface contains a Seifert surface for the knot. We rearrange the handles in such a way that the regular surfaces are as “simple" as possible. To make this precise the concept of circular width for E(K) is introduced. When E(K) is endowed with a handle decomposition which realizes the circular width we will say that the knot K is in circular thin position. We use this to show that many knots have more than one nonisotopic incompressible Seifert surface. We also analyze the behavior of the circular width under some knot operations.

Keywords
thin position, knots, Seifert surfaces, circle-valued Morse functions
Mathematical Subject Classification 2000
Primary: 57M25
References
Publication
Received: 20 October 2008
Revised: 1 December 2008
Accepted: 16 January 2009
Published: 6 March 2009
Authors
Fabiola Manjarrez-Gutiérrez
Department of Mathematics
University of California
Davis, CA, 95616
USA
http://www.math.ucdavis.edu/~fabiola